Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 119, NWS Blacksburg, VA

June 13, 2007Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2007, 7:20 PM EDT for Wythe County, Virginia. It was in force for 70 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 7:20 PM EDT (23:20 UTC)
Expired
Jun 13, 2007, 8:30 PM EDT
In force
70 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:30 PM EDTTSTM WND DMG7 E Wytheville, VA2 LARGE TREES DOWN NEAR FORT CHISWELL
Jun 13, 7:32 PM EDTHAIL 0.88Max Meadows, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 132320
SVRRNK
VAC197-140045-
/O.NEW.KRNK.SV.W.0119.070613T2320Z-070614T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 845 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAHAMS FORGE...OR ABOUT NEAR MAX MEADOWS...AND MOVING SOUTHWEST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAHAMS FORGE...
  COLEMAN STORE...
  IVANHOE...
  CRIPPLE CREEK...
  SPEEDWELL...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3692 8078 3684 8090 3682 8103 3679 8108
      3677 8108 3676 8118 3676 8122 3678 8124
      3690 8132 3707 8092

$$

RCS
3 follow-up statements
000 
WWUS51 KRNK 132336
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT WED JUN 13 2007

VAC197-140045-
/O.CON.KRNK.SV.W.0119.000000T0000Z-070614T0045Z/
WYTHE VA-
735 PM EDT WED JUN 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WYTHE COUNTY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COLEMAN STORE...OR ABOUT 8 MILES SOUTHEAST OF
WYTHEVILLE...MOVING SOUTHWEST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRIPPLE
CREEK...CROCKETT...SPEEDWELL AND RURAL RETREAT.

HAIL UP TO 0.88 INCHES IN DIAMETER OR NICKEL SIZE HAS BEEN REPORTED 
IN MAX MEADOW FROM A TRAINED SPOTTER AT 732 PM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3692 8078 3684 8090 3682 8103 3679 8108
      3677 8108 3676 8118 3676 8122 3678 8124
      3690 8132 3707 8092

$$
RCS
000 
WWUS51 KRNK 140009
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT WED JUN 13 2007

VAC197-140045-
/O.CON.KRNK.SV.W.0119.000000T0000Z-070614T0045Z/
WYTHE VA-
807 PM EDT WED JUN 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WYTHE COUNTY...

AT 802 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRIPPLE 
CREEK...OR ABOUT NEAR SPEEDWELL...MOVING SOUTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL
RETREAT.

HAIL UP TO 0.88 INCHES IN DIAMETER OR NICKEL SIZE HAS BEEN REPORTED 
IN MAX MEADOW FROM A TRAINED SPOTTER AT 732 PM. LAW ENFORCEMENT ALSO 
REPORTED LARGE TREES DOWN IN FORT CHISWELL.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3692 8078 3684 8090 3682 8103 3679 8108
      3677 8108 3676 8118 3676 8122 3678 8124
      3690 8132 3707 8092

$$

RCS
000 
WWUS51 KRNK 140030
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT WED JUN 13 2007

VAC197-140037-
/O.CAN.KRNK.SV.W.0119.000000T0000Z-070614T0045Z/
WYTHE VA-
830 PM EDT WED JUN 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR WYTHE COUNTY IS CANCELLED...

STORMS HAVE WEAKENED OR MOVED OUT OF THE COUNTY...THEREFORE THE 
WARNING HAS BEEN CANCELLED. HOWEVER...SCATTERED THUNDERSTORMS WITH 
LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL...AND WIND 
GUSTS TO 40 MPH ARE STILL POSSIBLE IN THE SOUTHERN PART OF THE 
COUNTY THROUGH 900 PM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3692 8078 3684 8090 3682 8103 3679 8108
      3677 8108 3676 8118 3676 8122 3678 8124
      3690 8132 3707 8092

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:31 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 3:31 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT WED JUN 13 2007

.SYNOPSIS...
A STRONGER UPPER AIR DISTURBANCE WILL MOVE INTO THE BLUE RIDGE BY
LATE THURSDAY. COOLER AIR WILL SINK INTO THE BLUE RIDGE AS HIGH
PRESURE INTENSIFIES OVER THE MIDDLE ATLANTIC. AN UPPER RIDGE WILL
ARRIVE FROM THE MISSISSIPPI RIVER VALLEY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
ENERGY IN THE NORTHERN FLOW ALOFT IS RATHER WEAK THIS
AFTERNOON...HOWEVER THERE IS ENOUGH DIFFERENTIAL HEATING ON THE
RIDGES TO FIRE UP CONVECTION IN THE WEST. COVERAGE SHOULD CONTINUE
TO EXPAND THRU MID-AFTERNOON WITH A FEW ISOLATED SEVERE STORMS OR
FLOODING STILL POSSIBLE...THEN SLOWLY DIMINISH THIS EVENING WITH
LOSS OF HTG. MEANWHILE...A MARITIME AIRMASS PUSHING ONSHORE ACROSS
NEW JERSEY AND THE DELMARVA PENINSULA...WILL MOVE INTO EASTERN
PORTIONS OF THE CWA TONIGHT...POSSIBLY PRECEDED BY ANOTHER AREA OF
SHOWERS AND STORMS. THIS NOTICEABLY COOLER...MORE STABLE AIRMASS
WILL PUSH EAST ACROSS THE NORTHEASTERN 2/3RDS OF THE CWA WHILE IN
THE FAR SOUTHWEST...DESTABILIZATION AND TSTMS WILL BE LIKELY BY
AFTERNOON...WITH ENHANCEMENT OF CONVECTION LIKELY DUE TO A STRONG
SHORTWAVE DROPPING SOUTH THRU THE MID-ATLANTIC.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
NAM/GFS/SREF ALL POINT TO MORE NUMEROUS SHWRS AND STORMS WITH THE
ARRIVAL OF A POTENT SHRTWV FROM THE NORTH LATE THURSDAY. HIGH
PRESSURE BUILDING INTO THE MIDDLE ATLANTIC INTO FRIDAY
MORNING...WILL ALLOW FOR COOL AIR DAMMING AND EASTERLY FLOW
AGAINST THE ELEVATIONS. THUS...TOOK THUNDER OUT OF WX GRIDS
THROUGH FRIDAY...WITH LOSS OF INSTABILITY. KEPT AT LEAST LIKELY
POPS IN HIGHEST SW ELEVATIONS ALSO THROUGH MUCH OF FRIDAY.
CONTINUED TREND OF LOWERING MAX T GRID...USING 2M NAM TEMPS AS A
BASE...THEN ADJUSTING FROM THERE. SPOTS ALONG THE BLUE RIDGE AND
WEST WILL STRUGGLE TO 70F FOR HIGHS. THIS REGIME WILL LAST THROUGH
FRIDAY NIGHT UNTIL...H5 HEIGHTS INC FROM WEST TO EAST THROUGH THE
WEEKEND.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
ONE LAST SHRTWV ROTATES AROUND VORTEX OFF THE NEW ENGLAND COAST...BUT
THIS TIME HAS LITTLE CAPE TO WORK WITH AFTER ATMS WAS STABILIZED
ON FRIDAY. MIGHT BE ENOUGH OF A SOUTHERLY COMPONENT OFF THE
ATLANTIC TO ALLOW SOME SHWRS TO FORM IN MY EXTREME SE CORNER...BUT
POPS WERE LEFT OUT FRO NOW ON SATURDAY. THIS MAY NEED TO BE
CONSIDERED..BASED UPON MODEL PROGGING THESE SHRTWVS A LITTLE TOO
FAR EAST THIS WEEK. DID FOLLOW WARMER ECMWF H85 TEMPS SUNDAY AND
ONWARD...AS OP GFS AND ENSEMBLE NUMBERS HAVE BEEN CHASING THE
EUROPEAN MODEL ALL WEEK. THUS...DID GO A FEW DEGREES ABOVE MEX
TEMPS SUNDAY ONWARD. EXPECTING MID 90S TO RETURN TO THE PIEDMONT
AHEAD OF A WEAK FRONT TUESDAY NEXT WEEK. POPS WERE INSERTED INTO
THE FORECAST LATE TUESDAY IN THE WEST...AS THE BOUNDARY WILL PROB
STALL IN WESTERN VIRGINIA AS MOST OF ITS SUPPORT PASSES INTO SE
CANADA.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCTD TO NUMEROUS SHOWERS AND TSTMS WILL BE AROUND THROUGH EARLY
EVENING...THEN A GRADUAL DIMINISHING OF ACTIVITY. A MARITIME AIRMASS
APPROACHES FROM THE NORTHEAST OVERNIGHT AND WILL BRING MORE STABLE
AIR TO THE EASTERN SITES (ROA/LYH/DAN) THURSDAY. AHEAD OF THIS
BNDRY SHOWERS AND MVFR CIGS/VSBYS ARE LIKELY WITH MVFR CONDITIONS
PERSISTING THROUGH EARLY AFTERNOON IN THE EAST. BLF WILL BE WEST
OF THE BNDRY THURSDAY AND WILL STAND THE BEST CHANCE OF VFR
CONDITIONS BEFORE ANY AFTERNOON CONVECTION.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THRU THE PD. CHANCE OF LATE DAY CONVECTION
WILL MAINLY BE IN THE FAR WEST ON THE EDGE OF THE DECAYING
MARITIME AIRMASS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JS
Hazardous weather outlook, Jun 13, 4:50 AM EDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT WED JUN 13 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
AREA. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jun 13, 6:39 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             8 W HALIFAX             36.77N 79.08W
06/13/2007  E0.75 INCH       HALIFAX            VA   PUBLIC

            NEAR VERNON HILL

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:02 PM EDTSevere Thunderstorm WarningRNKBotetourt42 min
Jun 13, 5:58 PM EDTSevere Thunderstorm WarningRNKHalifax42 min
Jun 13, 7:19 PM EDTSevere Thunderstorm WarningRNKHenry56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.